PDA

View Full Version : Feedback Needed



CStadler
11-28-2007, 11:23 AM
I am 2 months post op and was doing quite well, walking 2 1/2 to 3km each day, light housekeeping and even getting out some while on my meds. Suddenly last week I started getting depressed, the meds were making me constantly nauseous and I soon was unable to eat hardly anything. By mid week I went to the doctor and said I couldn't take it any more. He put me on a lesser narcotic and by Saturday I crashed. It must have been withdrawal from the other med because I could hardly walk, my skin hurt so much, I was so cold and shivery, sweating constantly, was trying to throw up all day and couldn't eat a thing. I have lost so much weight and am very weak now.
Since Monday this week I have been trying to only take the meds when absolutely necessary and hoping it will detoxify out of my system. Has this happened to anyone else where suddenly the meds seemed to make you so sick. I am asking because the surgeon thinks he needs to go back in and now take a wedge out of my spine as I am not straight. I don't know if I could do this again. It has been horrible.
Would appreciate any advice.
Thanks Carol

Susie*Bee
11-28-2007, 11:53 AM
Dear Carol-- I am so sorry to hear all that you're going through. I can't help you out with any info, but will definitely be praying for you.

Linda W
11-28-2007, 01:05 PM
Dear Carol,

My two-month post op experience was very similar to yours, and I'm sure that others on the Forum may have had similar experiences as well. Like you, I thought my pain meds were giving me symptoms that were unpleasant. I was unable to tolerate food or the smell of food, was losing weight and had nausea, etc. I had already cut my pain meds in half but was still taking Lyrica for nerve pain. Due to a snafu with my insurance company, I ended up stopping Lyrica abruptly. I am convinced that I experienced the symptoms of withdrawl, and they were very unpleasant -- just as you have described them.

Right around that time, a dark cloud of depression settled upon me and would not go away. I cried everyday, had anxiety and panic attacks and was clearly acting like a nut case. Most of my friends and family would agree that I am a typical Type A personality and control freak, and I was appalled at my inability to control my emotions. After six weeks, my husband told me to get in the car and drove me to my primary care physician who was very quick to write a prescription for an antidepressant for the next six months. Within a week, I was beginning to feel like my self again -- no crying spells, able to see the glass half full, able to make decisions, read the daily paper, watch the news and make plans for more than the next few minutes. My appetite picked up, and I began sleeping more than 1 1/2 to 2 hours at a time. Both my surgeon and PCP have agreed that major surgeries can in fact result in post operative depression. There is no shame in asking for help. Believe my family and friends are very appreciative that I am acting like my old self again -- and so am I!

I am amazed at how much you have accomplished so far! You are doing a great job. You have so much on your plate with trying to recover and facing the possibility of another surgery. Don't wait as long as I did. Call your PCP and make an appointment to talk about how you are feeling.

Hang in there!
Linda

Karen Ocker
11-28-2007, 01:35 PM
Check my previous posts about withdrawal; it is not a moral issue but the body's response. This can also happen with stopping some blood pressure meds as well as antidepressents.
This is the type of thing that needs medical direction; we cannot do this on our own.

Singer
11-28-2007, 02:09 PM
Carol, I became queasy and nauseous at about the same time post-op as you and I think it was due to the large amounts of Senakot (laxative) I was taking. When I switched laxatives I felt better. I also became very weepy and blue when I switched from Oxycontin to Vicodin...I had a bad reaction to the Vicodin (got no pain relief from it whatsoever) and was put back on the lowest dose of Oxycodone possible. I am set to wean off the Oxy in two weeks with the help of a pain management specialist...it is not something I would try to do by myself at this point as I know I am physically dependent on the stuff.

JoAnn5
11-28-2007, 04:26 PM
The 2-3 month post-op period for me was the exact same thing... depression and panic attacks. I went back to work at 3 months thinking i had this thing 'whipped', but WHAM reality brought me back to earth fast! As Karen said, you can't do this on your own... don't be ashamed to ask for help!! My dr. told me it was a natural reaction to such a trauma as we have been thru... very like Post Traumatic Stress Syndrome. I'm still taking Lexapro daily for the depression and i carry Xanax in my purse in case i feel a panic attack coming on, even though i haven't had to use it in months.

Bless your heart... I know what you are going thru... most of us here do too. We're right with you!
JoAnn

CStadler
11-28-2007, 05:07 PM
Thankyou everyone for your support. I don't feel depressed like I did last week and I really think it was the medication. I am eating better, especially today but find it quite slow moving about without much for pain. I started back on my treadmill today, walking very slow for about 15 minutes.

I really wanted to know if anyone else had been through this type of reaction and it seems like it is very common.

Karen- It was you who suggested the Pain Management Doctor and if I have to go back in again I would not attempt to do this agin without one! I let it go because they told me there was a 6 month waiting list and I thought I would be completely better by then.

God Bless you all, and thank you for being there.

suzyjay
11-28-2007, 06:42 PM
CarolS
I did get a bad reaction from pain meds but not sick. I know depression because I have been fighting it all of my life. A few times I went through times of bad depression and it made me feel nauseous (feel like throwing up just thinking about food) and not being able to eat. What you experienced could have been a part of the depression.
I hope you feel better.

Sue

CStadler
11-29-2007, 10:58 AM
I am feeling better each day! Yippeee. Depression is gone, I am walking again, and am down to 1/2 an oxycodone a day!!! It is so great to love the taste of food again! 96 lbs was just getting scary!
Thanks to everyone.

geo
11-29-2007, 11:53 AM
I wanted to chime in here that I had this same experience. I was only on oxycodone for a couple of weeks, but I went through days of what I now realize were withdrawal symptoms. Between taking oxycodone and weaning off of it to vicodin, I experienced nausea, pain, depression, weight loss (something like 8 pounds in less than a week!), restlessness, loss of appetite. It is absolutely awful, and while I know oxycodone was absolutely necessary for me at the time, it was such a blessing to finally come off of it.

Christine84
11-29-2007, 08:59 PM
I too had the same experience around the 2 month mark. I posted a while back on the symptoms I was experiencing, and they were very much similar to what everyone else is describing. It is was almost unbearable, and looking back I wish I had contacted my doctor to properly wean myself of the medication. It does get better, and if I can remeber correctly it took a few weeks before I began feeling like myself again.